Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 9, NWS El Paso, TX

June 27, 2009Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 27, 2009, 12:50 PM MDT for Otero County, New Mexico. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2009, 12:50 PM MDT (18:50 UTC)
Expired
Jun 27, 2009, 2:15 PM MDT
In force
85 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 58 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 271850
FFWEPZ
NMC035-272015-
/O.NEW.KEPZ.FF.W.0009.090627T1850Z-090627T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1250 PM MDT SAT JUN 27 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 215 PM MDT

* AT 1246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  HEAVY RAINFALL ESTIMATES OF ONE AND ONE-HALF TO TWO AND ONE-HALF   
  INCHES OF RAIN IN ABOUT ONE HOUR. FLASH FLOODING FROM THESE STORMS 
  IS LIKELY IN THIS AREA. THE STORMS ARE VERY SLOW MOVING...SO UP TO 
  ANOTHER INCH OF RAIN IS POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SACRAMENTO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS.

&&

LAT...LON 3284 10567 3283 10553 3267 10553 3267 10569

$$

HEFNER
1 follow-up statement
000 
WGUS74 KEPZ 272021
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
221 PM MDT SAT JUN 27 2009

NMC035-272024-
/O.EXP.KEPZ.FF.W.0009.000000T0000Z-090627T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
221 PM MDT SAT JUN 27 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MDT FOR CENTRAL
OTERO COUNTY...

RADAR INDICATES THAT THUNDERSTORMS OVER THE WARNING AREA HAVE 
WEAKENED.  

AN ARROYO AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE 
AREA THROUGH 315 PM.  AS MUCH AS 2-4 INCHES OF RAIN HAS FALLEN OVER 
A RURAL AREA JUST WEST OF SACRAMENTO.  EXCESSIVE RUNOFF FROM THESE 
THUNDERSTORMS WILL LIKELY FLOW DOWN PERK CANYON AND MAY EFFECT 
PORTIONS OF PERK CANYON ROAD...WEED ROAD...AND HIGHWAY 24 OVER THE 
NEXT COUPLE OF HOURS.  

DO NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD.  

LAT...LON 3284 10567 3283 10553 3267 10553 3267 10569

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:45 AM MDT, 10 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 2:45 AM MDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
245 AM MDT SAT JUN 27 2009

.SYNOPSIS...
AN UPPER TROUGH MOVING ACROSS THE WESTERN U.S. FROM THE PACIFIC HAS
REDIRECTED THE SUBTROPICAL MOISTURE PLUME BACK OVER THE BORDERLAND
REGION. DAYTIME HEATING WILL CREATE WEAK INSTABILITY ACROSS THE
REGION THIS AFTERNOON WHICH WILL RESULT IN ISOLATED TO SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT FOR ALL AREAS. BETTER STORM
CHANCES WILL BE OVER THE MOUNTAINS. FOR SUNDAY AND MONDAY A WEAK
FRONTAL BOUNDARY WILL MOVE IN FROM THE NORTHEAST AND STALL OVER
THE AREA. WITH ADEQUATE MOISTURE IN PLACE AN INCREASE IN SHOWER AND
STORM COVERAGE IS EXPECTED. FOR THE REST OF THE WEEK HIGH PRESSURE
ALOFT WILL SETTLE OVER THE REGION. THIS WILL KEEP THE REGION WARM
AND REDUCE BUT NOT ELIMINATE DAILY AFTERNOON AND EVENING STORMS.

&&

.DISCUSSION...
A COUPLE OF FEATURES ARE KEEPING NOCTURNAL STORMS IN PLAY OVER THE
W AND N PORTIONS OF THE CWFA TONIGHT. A DISTURBANCE AT UPPER LEVELS
IS TRACKING N INTO THE BOOTHEEL ON THE SW QUADRANT OF THE TX HIGH.
OVER THE NORTHERN PORTIONS OF THE CWFA A MID-LEVEL TROUGH IS
PASSING W TO E. TODAY THE TROUGH WILL LIFT AWAY FROM THE REGION...
BUT CONTINUED SOUTHERLY FLOW ALOFT WILL LIKELY KEEP MOISTURE AND
IMPULSE MOVING INTO THE WESTERN CWFA.

FOR TODAY NOT A LOT OF CHANGE IN THE LARGE SCALE PATTERN. MOISTURE
LEVELS REMAIN PRETTY HEALTHY WITH PWS OVER AN INCH AREA WIDE AND
SFC DEWPOINTS RELATIVELY HIGH. PROG SOUNDINGS INDICATE STRONG SFC
HEATING AND MINIMAL DEWPOINT EROSION LEADING TO A GENERALLY WEAKLY
UNSTABLE ENVIRONMENT. MODELS INDICATE THE FOCUS FOR PCPN TO AGAIN
BE WEST AND NORTH. BUT CONCERNED THAT MORNING CLOUDINESS AND
LINGERING SHOWERS COMBINED WITH WET GROUND MAY SUPPRESS (OR MAYBE
JUST DELAY) ACTIVITY OVER THE BOOTHEEL AND SOUTHWEST DESERTS. THE
FOCUS COULD SHIFT EAST TODAY DUE TO DIFFERENTIAL/STRONGER HEATING.

FOR SUNDAY AND MONDAY WELL SEE THE APPROACH AND STALLING OF A
BACKDOOR FRONTAL BOUNDARY ACROSS THE CWFA. HELPING THIS ALONG IS
THE PASSAGE OF A DEEP UPPER LOW OVER THE MIDWEST. THIS TROUGH
SHOVES THE UPPER HIGH TO THE WEST AND ALLOWS A DEEPER LOW LEVEL
EAST FLOW AND MID LEVEL NORTHERLY FLOW. MODELS FOCUS AND INCREASE
A LOWER MID-LEVEL MOISTURE BAND OVER THE CWFA. THIS ADDS TO THE
INSTABILITY AND THE FRONT PROVIDES A FOCUS. THUS EXPECT INCREASED
STORM CHANCES FOR THIS PERIOD.

FOR TUESDAY FORWARD THE UPPER HIGH STRENGTHENS AND DRIFTS EAST
BACK OVER THE AZ/NM LINE. THIS PLACES US PRETTY MUCH UNDER THE
RIDGE. THUS EXPECT SOME SUPPRESSING EFFECTS OF CONVECTION. HOWEVER
THE MODELS INDICATE SOME MOISTURE TRAPPED OVER THE REGION WITHIN
THE HIGH. THUS EXPECT TO MOVE TO A DIURNAL PATTERN OF DAILY
AFTERNOON ISOLATED MOUNTAIN STORMS WITH SLIGHT CHANCES FOR LATE
DAY LOWLAND STORMS. TEMPERATURES WILL WARM AND WINDS WILL GENERALLY
BE LIGHT THROUGH THIS PERIOD.

&&

.AVIATION...VALID 27/1200Z-28/1200Z...
ISOLD SHOWERS AND EMBEDDED WEAK TSRA OVER SIERRA COUNTY AND AREAS W
OF RIO GRANDE VALLEY WILL DIMINISH THROUGH THE EARLY MORNING HOURS.
FEW AREAS WITH MVFR CONDITIONS EARLY. PLENTY OF EARLY MORNING DEBRIS
CLOUDS OVER THE REGION WITH SOME MTN TOP OBSCURATION OVER HIGHER
PEAKS AND RIDGES. GENERALLY VFR CONDITIONS ALL AREAS BY LATE
MORNING AS CLOUDS DISSOLVE. CONVECTIVE COVERAGE THIS AFTERNOON TO DEVELOP
AFTER 18Z. HIGHER TERRAIN FAVORED EARLIER IN THE DAY WITH LOWLANDS
LATER. WIDER COVERAGE EXPECTED NORTH AND WEST...INCLUDING TCS AND
DMN TERMINALS...HOWEVER INCREASED MOISTURE BACK OVER ALL AREAS SO
LRU AND ELP TERMINALS COULD SEE VCNTY TSRA WITH LOCALLIZED MVFR
CONDITIONS AFT 23Z. OUTFLOW GUSTS TO 40 MPH POSSIBLE WITH VSBYS
DOWN TO 5MI IN RAIN AND DUST.

&&

.FIRE WEATHER...
UPPER LEVEL TROUGH OVER THE GREAT BASIN WILL PUSH EAST OVERNIGHT...
FORCING THE SUBTROPICAL RIDGE SOUTHWARD TODAY. THE RESULTING
UPPER LEVEL FLOW WILL PULL UPPER LEVEL MOISTURE BACK ACROSS
SOUTHERN NEW MEXICO AND FAR WEST TEXAS. EXPECT ANOTHER ROUND OF
MOUNTAIN SHOWERS AND THUNDERSTORMS TODAY...WITH BETTER CHANCES IN
THE SACS THAN OVER THE PAST FEW DAYS. A WEAK BACKDOOR FRONT WILL
PROVIDE FOCUS FOR MORE WIDESPREAD ACTIVITY ON SUNDAY...INCLUDING
THE LOWLANDS. THIS BOUNDARY WILL STALL OVER THE REGION AND LOOKS
TO PROVIDE ANOTHER DAY OF INCREASED STORM CHANCES ON MONDAY. THE
RIDGE WILL REMAIN ALONG THE US-MEXICO BORDER INTO EARLY NEXT
WEEK...THE PROXIMITY OF THE HIGH MAY TEND TO SUPPRESS TSTM
DEVELOPMENT IN THE LOWLAND DESERTS...BUT AFTERNOON STORMS WILL
REMAIN COMMON IN THE HIGHER TERRAIN. ISO-SCATTERED PRECIPITATION
AND GOOD OVERNIGHT RECOVERIES WILL ENSURE MIN RH VALUES STAY WELL
ABOVE CRITICAL VALUES THROUGH THE PERIOD. SURFACE WINDS WILL
REMAIN GENERALLY LIGHT WITH THE ONLY PROBLEMATIC WINDS BEING STORM
OUTFLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 97  72  95  70  95 /  10  20  30  30  20
SIERRA BLANCA TX        95  69  89  63  90 /  10  10  20  30  20
LAS CRUCES              96  68  94  66  95 /  10  20  30  30  20
ALAMOGORDO              96  68  91  63  93 /  20  20  30  30  30
CLOUDCROFT              72  51  67  48  69 /  30  30  40  40  40
TRUTH OR CONSEQUENCES   93  66  91  64  93 /  20  20  30  30  30
SILVER CITY             87  60  85  58  87 /  30  20  30  30  20
DEMING                  96  67  93  65  94 /  20  20  30  30  20
LORDSBURG               95  68  94  66  95 /  20  20  20  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/BIRD
Hazardous weather outlook, Jun 27, 11:05 AM MDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT SAT JUN 27 2009

NMZ022>025-030>032-TXZ055-056-281700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1105 AM MDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOIST ATMOSPHERE AND
SLOW MOVEMENT OF STORMS MAY LEAD TO LOCAL HEAVY RAINFALL AND BRIEF
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A MODERATELY MOIST ATMOSPHERE WILL REMAIN OVER THE REGION THROUGH
THE PERIOD. EACH DAY THROUGH PERIOD LOOKS TO HAVE ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS...WITH BEST CHANCES OVER MOUNTAINS.
SUNDAY AND MONDAY WILL PERHAPS BE THE MOST ACTIVE DAYS WITH
SCATTERED COVERAGE OF THUNDERSTORMS AS LOW LEVEL PUSH FROM THE
NORTHEAST BRINGS IN HIGHER MOISTURE CONTENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:28 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.